North Carolina, 2011Tornadoes and Hail in North Carolina, April 28, 2011
April 28, 2011 · NWS ILM · 15 events in 4 counties and zones
A deep cutoff area of low pressure was located over the Great Lakes with a surface cold front trailing to the south. A humid air mass was in place at the surface with dewpoints in the upper 60s to lower 70s contributing to very low LCLs, as low as 1000 ft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep cutoff area of low pressure was located over the Great Lakes with a surface cold front trailing to the south. A humid air mass was in place at the surface with dewpoints in the upper 60s to lower 70s contributing to very low LCLs, as low as 1000 ft. The initial round of severe thunderstorms developed during the morning as height falls and a developing low level jet accelerated. Severe thunderstorms redeveloped along an early afternoon surface convergent boundary in a zone of increasing low level Storm Relative Helicity. Severe thunderstorms persisted into the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 12:50 PM EST, 4 minutes earlier.
Area forecast discussion, Apr 28, 12:50 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE
EASTERN CAROLINAS INTO THIS EVENING. THE FRONT WILL PUSH OFF
THE COAST TONIGHT...GIVING WAY TO DRY AND COOL HIGH PRESSURE FOR
SATURDAY. RISING TEMPERATURES WILL RETURN AS HIGH PRESSURE MOVES
OFFSHORE ON SUNDAY AND MONDAY. THE NEXT CHANCE FOR RAIN WILL
ACCOMPANY A COLD FRONT ON TUESDAY OR WEDNESDAY. THURSDAY WILL BE
DRY AND RELATIVELY COOL AS HIGH PRESSURE BUILDS BACK IN.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1 PM THURSDAY...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM.
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS...ONGOING ACROSS INLAND
COUNTIES ARE EXPECTED TO MOVE TO THE COAST THIS AFTERNOON AND EVE.
SINCE THE COLD FRONT WILL NOT MOVE THROUGH UNTIL LATE THIS EVE...WE
WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...ENDING FROM W
TO E LATE AFTERNOON THROUGH MID TO LATE EVE. AIRMASS ACROSS MANY
INLAND AREAS HAS BEEN WORKED OVER PRETTY WELL...BUT MOST COASTAL
SECTIONS ARE STILL PRIME FOR STRONG IF NOT SEVERE THUNDERSTORMS.
MESOSCALE PARAMETERS SHOW AN INCREASING UNIDIRECTIONAL WIND PROFILE
WHICH WOULD FAVOR DAMAGING WINDS RATHER THAN TORNADOES. HOWEVER...
THIS DOES NOT RULE OUT AN ISOLATED TORNADO AND A REPORT OF LARGE
HAIL.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 2 PM THURSDAY...SHORT TERM BEGINS WITH THE COLD FRONT
RESPONSIBLE FOR OUR MOST RECENT BOUT OF STRONG TO SEVERE WEATHER
HAVING MOVED WELL OFFSHORE. GUIDANCE IN VERY GOOD AGREEMENT
OVERALL WITH A DEEP DRY AND STABLE AIR MASS MOVING IN AS HIGH
PRESSURE MOVES IN...WITH AN H/5 RIDGE BUILDING OVERHEAD. DEW
POINTS WILL DROP BACK INTO THE 30S AND 40S DURING THE SHORT TERM.
DESPITE CAA FOLLOWING FROPA...THINK THAT DOWNSLOPING WILL KEEP
TEMPERATURES RIGHT AROUND NORMAL ON FRIDAY...UPPER 70S MOST
LOCATIONS. COOLEST AIR WILL HAVE ADVECTED IN ON SATURDAY...WITH
SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED...MID TO UPPER 70S
MOST PLACES.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 2 PM THURSDAY...HIGH PRESSURE WILL BE CENTERED OVER THE
WESTERN ATLANTIC SUNDAY...WITH RETURN FLOW HELPING BRING
TEMPERATURES A BIT ABOVE NORMAL...LOWER 80S MOST LOCATIONS.
ATMOSPHERE REMAINS STABLE AND DRY FOR SUNDAY. WARM ADVECTION
CONTINUES ON MONDAY WITH DAILY HIGHS RISING INTO THE MID 80S. NEXT
CHANCE OF PRECIP WILL COME WITH COLD FROPA IN THE
TUESDAY/WEDNESDAY TIME FRAME. SIGNIFICANT DIFFERENCES BETWEEN
GUIDANCE MAKES THIS A LOW CONFIDENCE EVENT AS FAR AS TIMING
GOES...WITH THE GFS BEING VERY AGGRESSIVE IN THE DEVELOPMENT OF A
POTENT UPPER LOW. THIS COULD PERHAPS SLOW OR EXTEND THE TIMING OF
ASSOCIATED WEATHER...PERHAPS INTO WEDNESDAY. ALL GUIDANCE HAS
FRONT WELL OFFSHORE ON THURSDAY...BRINGING DRY WEATHER WITH BELOW
AVERAGE TEMPERATURES.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...A COLD FRONT ACROSS WESTERN SOUTH/NORTH CAROLINA WILL
APPROACH THE TERMINALS THROUGH THIS EVENING WITH PRE-FRONTAL
CONVECTION LIKELY.
THUNDERSTORMS ARE NOW OCCURRING MAINLY NEAR LBT BUT CONVECTION IS
INCREASING AGAIN NEAR FLO. THE COASTAL TERMINALS ARE CONVECTION FREE
...LIKELY DUE TO THE MORE STABLE MARINE LAYER. WITH THE APPROACH OF
THE COLD FRONT EXPECT ACTIVITY TO CONTINUE TO DEVELOP NEAR FLO/LBT
WITH INCREASING COVERAGE. THUS THE FLO/LBT TERMINALS WILL LIKELY
HAVE AT LEAST TEMPO TSRA THROUGH 21Z. THUNDERSTORMS WILL THEN SHIFT
EAST TOWARDS THE COASTAL TERMINALS...BUT MAY NOT AFFECT THE
TERMINALS UNTIL LATE THIS AFTERNOON/EARLY EVENING.
CEILINGS WILL BE GENERALLY VFR/TEMPO MVFR OUTSIDE OF CONVECTIVE
ACTIVITY. THE EXCEPTION WILL BE AT CRE/MYR WHERE IFR MARINE STRATUS
COULD PERSIST THROUGH AT LEAST 21Z. WITH ANY CONVECTIVE ACTIVITY
TEMPO IFR/LIFR CONDITION COULD OCCUR...BUT SINCE ACTIVITY IS MOVING
QUICKLY WILL NOT INDICATE THIS IN TAFS.
THE COLD FRONT WILL MOVE THROUGH THE FLO/LBT TERMINALS THIS EVENING
AND THE COASTAL TERMINALS BY LATE EVENING TO AROUND MIDNIGHT. A WIND SHIFT
TO THE SOUTHWEST WILL LIKELY PRECEDE THE COLD FRONT. VFR EXPECTED
AFTER FROPA...EXCEPT THERE COULD BE SOME FOG ISSUES IF WINDS BECOME
LIGHT ENOUGH IN THE PRE-DAWN HOURS. CONFIDENCE IS LOW AND WILL NOT
MENTION IN TAFS FOR NOW. VFR EXPECTED FRIDAY MORNING WITH NORTHWEST
WINDS AROUND 10 KNOTS.
EXTENDED OUTLOOK...VFR FRIDAY AND SATURDAY. FOG POSSIBLE SUNDAY AND
MONDAY MORNINGS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1 PM THURSDAY...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM
EDT. THUNDERSTORMS WILL LIKELY REQUIRE SPECIAL MARINE WARNINGS
THIS AFTERNOON AND EVE. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT.
WINDS AND SEAS HAVE MAXIMIZED ACROSS THE AREA AND THESE CONDITIONS
WILL PERSIST INTO THIS EVE. WINDS AND SEAS WILL BE HIGHER IN THE
VICINITY OF THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE
WATERS AFTER MIDNIGHT...SHIFTING WINDS FROM SW TO NW AND THEN N BY
MORNING.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 2 PM THURSDAY...HIGH PRESSURE WILL BUILD ACROSS THE WATERS
ON FRIDAY...THEN WILL MOVE OVERHEAD ON SATURDAY. STRONGEST WINDS
WILL BE FRIDAY NIGHT WHEN A COLD SURGE WILL BRING NORTHERLY WINDS
IN THE 15 TO 20 KT RANGE...WITH SEAS BUILDING TO 3 TO 5 FT. WINDS
WILL DECREASE ON SATURDAY AS THE HIGH MOVES OVERHEAD...WITH WINDS
BECOMING LIGHT DURING THE AFTERNOON. SEAS WILL SUBSIDE IN
TURN...TO AROUND 2 TO 3 FT SATURDAY AFTERNOON.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 2 PM THURSDAY...PERIOD STARTS OUT WITH HIGH PRESSURE MOVING
EAST ACROSS THE WATERS...WITH WINDS GRADUALLY VEERING TO THE SW
AND SEAS BUILDING TO 3 TO 4 FT ON SUNDAY. HIGH WILL BE PARKED OVER
THE WESTERN ATLANTIC ON MONDAY...KEEPING WINDS FROM THE SW AT 10
TO 15 KTS AND SEAS AROUND 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ254-256.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR AMZ250-252.
&&
SYNOPSIS...REK
NEAR TERM...RJD
SHORT TERM...REK
LONG TERM...REK
AVIATION...MRR
MARINE...ALLHazardous weather outlook, Apr 28, 12:45 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT THU APR 28 2011
NCZ097-101-SCZ034-046-291745-
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
145 PM EDT THU APR 28 2011
...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
NCZ087-096-099-SCZ017-023-024-032-033-039-291745-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
145 PM EDT THU APR 28 2011
...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
NCZ100-291745-
BRUNSWICK-
145 PM EDT THU APR 28 2011
...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
AMZ254-256-291745-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
145 PM EDT THU APR 28 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
AMZ250-252-291745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
145 PM EDT THU APR 28 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY...
...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
RJD
In the hours before
Local storm report, Apr 28, 10:22 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
1122 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM TSTM WND DMG 2 W WALLACE 34.72N 79.86W
04/28/2011 MARLBORO SC MEDIA
TREES IN ROADWAY
&&
CORRECTED LOCATION
EVENT NUMBER ILM1100211
LACORTESpecial weather statement, Apr 28, 10:51 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1151 AM EDT THU APR 28 2011
SCZ024-032-033-281645-
DILLON-MARION-FLORENCE-
1151 AM EDT THU APR 28 2011
...A STRONG THUNDERSTORM CONTINUES OVER NORTHERN FLORENCE AND
CENTRAL DILLON COUNTIES.
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER QUINBY AND
ANOTHER THUNDERSTORM WAS NORTH OF LATTA. THESE THUNDERSTORMS WERE
MOVING TO THE NORTHEAST AT 50 MPH.
CONDITIONS CONTINUE TO BE FAVORABLE FOR THESE STORMS OR OTHER
THUNDERSTORMS TO RAPIDLY INTENSIFY INTO A TORNADIC STORM OR SEVERE
THUNDERSTORMS. A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DILLON...FLORENCE...BLUE
BRICK...CARTERSVILLE...CLAUSSEN...FLOYDALE...HAMER...LATTA...MARS
BLUFF...OAK GROVE...QUINBY AND SARDIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3425 7979 3425 7975 3429 7971 3429 7968
3431 7967 3430 7963 3436 7960 3451 7933
3438 7916 3396 7993 3397 7994 3399 7990
3404 7999 3407 8003 3408 8007
HAWKINSLocal storm report, Apr 28, 12:24 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
124 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TORNADO TAR HEEL 34.73N 78.79W
04/28/2011 BLADEN NC EMERGENCY MNGR
FIRE DEPARTMENT REPORTED A POSSIBLE TORNADO BETWEEN TAR
HEEL AND DUBLIN.
&&
EVENT NUMBER ILM1100213
LACORTELocal storm report, Apr 28, 12:43 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 S FLORENCE 34.13N 79.77W
04/28/2011 E0.88 INCH FLORENCE SC PUBLIC
NICKEL SIZED HAIL REPORTED NEAR SOUTH FLORENCE HIGH
SCHOOL AND HWY 301.
&&
EVENT NUMBER ILM1100214
LACORTELocal storm report, Apr 28, 12:49 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
149 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FUNNEL CLOUD 2 E DILLON 34.42N 79.33W
04/28/2011 DILLON SC PUBLIC
PUBLIC REPORTED FUNNEL CLOUD NEAR LITTLE PEE DEE RIVER.
&&
EVENT NUMBER ILM1100215
LACORTESpecial weather statement, Apr 28, 12:51 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
151 PM EDT THU APR 28 2011
NCZ087-096-099-SCZ024-032>034-281845-
ROBESON-COLUMBUS-DILLON-MARION-FLORENCE-BLADEN-HORRY-
151 PM EDT THU APR 28 2011
...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS
OF NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH 4
PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS FROM NEAR PARKTON NC TO JUST
NORTH OF LAKE CITY SC. RADAR ALSO INDICATED STRONG THUNDERSTORMS
NEAR ABBOTTSBURG AND CLARKTON NC. ALL OF THESE STORMS WERE MOVING
NORTHEAST AT 50 TO 60 MPH. THE STORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL
AND BRIEF HEAVY DOWNPOURS.
ALSO...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 PM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. STAY
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND FOR POSSIBLE
WARNINGS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3490 7893 3484 7890 3485 7882 3486 7850
3483 7846 3475 7838 3470 7836 3467 7832
3461 7831 3395 7899 3381 7973 3384 7975
3384 7980 3384 7981 3386 7982 3436 7951
3491 7911 3496 7904
SRPEvent by event
7 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Robeson
- When
- April 28, 12:54 PM EST to 12:56 PM EST
- Where
- Robeson County, 1.31 mi SSE of East Lumberton
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.602, -78.961
A trained spotter measured a wind gust to 70 mph near the intersection of Snake Road and Highway 211. No wind damage was reported.
Hail, Robeson
- When
- April 28, 12:54 PM EST to 12:56 PM EST
- Where
- Robeson County, 1.31 mi SSE of East Lumberton
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 34.602, -78.961
Hail to the size of golf balls was reported.
Hail, Columbus
- When
- April 28, 1:52 PM EST to 1:54 PM EST
- Where
- Columbus County, 1.02 mi SE of Cerro Gordo
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.310, -78.906
Hail to the size of golf balls was reported.
Hail, Columbus
- When
- April 28, 1:56 PM EST to 1:58 PM EST
- Where
- Columbus County, 0.06 mi WNW of Chadbourn
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.320, -78.821
Hail to the size of quarters was reported.
Thunderstorm Wind, Columbus
- When
- April 28, 2:00 PM EST to 2:02 PM EST
- Where
- Columbus County, 3.48 mi S of Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.370, -78.909
A National Weather Service Storm Survey Team concluded straight-line winds to 60 mph downed a large tree onto a house on Haynes Lennon Highway. Minor damage was observed to one of the bedrooms.
Hail, Columbus
- When
- April 28, 2:04 PM EST to 2:06 PM EST
- Where
- Columbus County, 1.8 mi NNW of Grist
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.343, -78.866
Hail to the size of baseballs was reported on Alfred Hayes Drive.
Hail, Columbus
- When
- April 28, 2:09 PM EST to 2:11 PM EST
- Where
- Columbus County, 6.22 mi NNW of Whiteville
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -78.750
Hail to the size of golf balls was reported.
Hail, Columbus
- When
- April 28, 2:15 PM EST to 2:17 PM EST
- Where
- Columbus County, 0.57 mi W of Chadbourn
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.320, -78.830
Hail a little larger than golf balls smashed the windows out of two police vehicles. The diameter of the hail was measured by the officers.
Thunderstorm Wind, Bladen
- When
- April 28, 2:33 PM EST to 2:35 PM EST
- Where
- Bladen County, 2.33 mi N of East Arcadia to 2.34 mi N of East Arcadia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.413, -78.334
A National Weather Service Storm Survey Team concluded a microburst with winds to 65 mph ripped some shingles off the roof of a brick home on Highway 87. An attached carport and porch partially collapsed. A 20x20 foot aluminum framed storage building was flipped and crushed. Several small trees were blown down. The microburst had a path length of 140 yards and a maximum path width of 90 yards. The time was estimated based on radar data.
Tornado, Columbus
- When
- April 28, 2:43 PM EST to 2:46 PM EST
- Where
- Columbus County, 3.69 mi N of Bolton to 4.13 mi N of Bolton
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 20 yd
- Property damage
- $27,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.373, -78.421
A National Weather Service Storm Survey Team concluded an EF0 tornado touched down in northern Columbus County, North Carolina. The maximum wind speed was estimated to 75 mph. The path length was just over a half mile and the maximum path width was 20 yards. The tornado first touched down just south of Old Lake Road and then moved across Old Lake Road and ripped the roof off an upholstery shop. Six trees were snapped and uprooted. The tornado then moved northeast of Old Lake Road and caused damage to a shed and six additional trees before lifting.
Hail, Pender
- When
- April 28, 3:07 PM EST to 3:09 PM EST
- Where
- Pender County, 1.43 mi N of Piney Wood
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.590, -78.104
In the conduction of a National Weather Service Storm Survey, those interviewed stated they observed hail to the size of quarters along Highway 421.
Tornado, Pender
- When
- April 28, 3:07 PM EST to 3:09 PM EST
- Where
- Pender County, 1.99 mi SW of Atkinson to 1.7 mi SW of Atkinson
- Rating
- EF1
- Path length
- 0.31 mi
- Path width
- 60 yd
- Property damage
- $66,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.510, -78.195
A National Weather Service Storm Survey Team concluded a tornado touched down two miles southwest of Atkinson, in Pender County North Carolina. The tornado was rated up to an EF1 with maximum winds estimated to 110 mph. The path length was just shy of a third of a mile and the maximum path width was 60 yards. The tornado first touched down as an EF0 near the edge of a field west of Slocum Trail Road with strong inflow noted on its southern flank causing extreme damage to two grain silos and a barn. The damaged silos and barn were blown across the road. The tornado strengthened to an EF1 along a stand of trees west of Slocum Road before weakening as it moved north-northeast across the road and lifting. A few dozen trees were snapped and uprooted along the path of the tornado.
Tornado, Pender
- When
- April 28, 3:10 PM EST to 3:19 PM EST
- Where
- Pender County, 1.46 mi SW of Atkinson to 0.22 mi SE of Piney Wood
- Rating
- EF0
- Path length
- 6.29 mi
- Path width
- 50 yd
- Property damage
- $33,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.513, -78.185
A National Weather Service Storm Survey Team concluded an EF0 tornado touched down near Atkinson in Pender County, North Carolina. The maximum wind speed was estimated to 85 mph. The path length was near six and a half miles and the maximum path width was 50 yards. The tornado first touched down on the west side of Highway 11, south of Atkinson. The tornado damaged two dozen trees and caused minor damage to three homes. The tornado then moved northeast, crossing Highway 11, just south of Atkinson and then across Rooks Road, damaging more trees. The tornado then crossed Highway 53 in a narrow path, east of Atkinson, snapping a few dozen trees. Finally, as the tornado crossed Point Caswell Road, it downed dozens of trees before lifting.
Tornado, Pender
- When
- April 28, 3:29 PM EST to 3:34 PM EST
- Where
- Pender County, 2.94 mi NE of Piney Wood to 1.47 mi SE of Penderlea
- Rating
- EF1
- Path length
- 3.08 mi
- Path width
- 60 yd
- Property damage
- $105,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.601, -78.064
A National Weather Service Storm Survey Team concluded a tornado touched down 5 miles west-southwest of Watha in Pender County, North Carolina. The maximum wind speed was estimated to 90 mph. The path length was just over three miles and the maximum path width was 60 yards. The tornado first touched down near the fish hatchery on the south side of Shiloh Road. As the tornado moved across Shiloh Road, it uprooted and snapped several dozen trees. Several large trees fell across houses causing roof damage. Other houses suffered minor roof, soffit and siding damage. The damage was rated EF1 in this area with winds to 90 mph. The tornado continued to the northeast and weakened, but did damage the roof of another house on Shiloh Road. The tornado continued to the northeast, crossing Penderlea Highway where it did substantial damage to a large storage building, uprooted several trees and ripped the top off a grain silo. The tornado finally lifted northeast of Penderlea Highway.
Tornado, Pender
- When
- April 28, 3:38 PM EST to 3:39 PM EST
- Where
- Pender County, 1.66 mi WSW of Willard to 1.48 mi W of Willard
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 30 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.675, -77.999
A National Weather Service Storm Survey Team concluded an EF0 tornado touched down near Willard in northern Pender County, North Carolina. The maximum wind speed was estimated to 80 mph. The path length was near a quarter of a mile and the maximum path width was 30 yards. The tornado touched down near a turkey farm near Meadow Beauty Road. The tornado slammed into one of the turkey houses causing significant damage and killing several turkeys. The tornado lifted northeast of the turkey farm and prior to reaching a stand of trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
- High Wind in New York, April 28, 2011$275,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303930, 303935, 303940, 303945, 304441, 303954, 303957, 303963, 303922, 304461, 303928, 304476, 305053, 305092, 305110.